Wyoming, 2025

Hail in Wyoming, June 1, 2025

June 1, 2025 · NWS CYS · 2 events in 1 county or zone

A few slow moving severe thunderstorms developed over the mountains and tracked eastward into the Interstate 25 and Interstate 80 corridors during the afternoon of June 1st. These thunderstorms were slow moving under weak shear and took a while to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few slow moving severe thunderstorms developed over the mountains and tracked eastward into the Interstate 25 and Interstate 80 corridors during the afternoon of June 1st. These thunderstorms were slow moving under weak shear and took a while to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 1, 12:51 PM MST, 2 hours 39 minutes earlier. Its key messages:

  • A passing weather disturbance and relatively strong cold front for early June will move across the forecast area on Monday, producing widespread showers and scattered thunderstorms Monday afternoon and night. Some of the thunderstorms south of a Cheyenne to Chadron line may become severe Monday afternoon and evening.
  • Cooler and wetter weather will prevail for Tuesday and Wednesday before a warming trend develops for Thursday through Saturday, with chances for late day showers and thunderstorms each day.
Area forecast discussion, Jun 1, 12:51 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
151 PM MDT Sun Jun 1 2025

.KEY MESSAGES...

- A passing weather disturbance and relatively strong cold front
  for early June will move across the forecast area on Monday,
  producing widespread showers and scattered thunderstorms
  Monday afternoon and night. Some of the thunderstorms south of
  a Cheyenne to Chadron line may become severe Monday afternoon
  and evening.

- Cooler and wetter weather will prevail for Tuesday and
  Wednesday before a warming trend develops for Thursday
  through Saturday, with chances for late day showers and
  thunderstorms each day.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 147 PM MDT Sun Jun 1 2025

Tonight...Visible satellite imagery, WSR-88D reflectivity and model
guidance suggests isolated to widely scattered showers and
thunderstorms through early this evening, mainly for southeast
Wyoming. As the cold front approaches our northern counties, we may
see an uptick in shower coverage late this evening across Converse
County. Relatively quiescent weather after midnight in advance of
the cold front.

Monday...Quite an active day expected. As the progressive shortwave
trough aloft moves into the Dakotas, its associated cold front will
sweep southward across our counties, ushering in cooler north winds
and widespread low clouds. With strong frontal lifting and a deep
moist airmass, we anticipate numerous showers and thunderstorms to
develop, especially in the afternoon along and near the cold front.
With the combination of shear and instability, some of the
thunderstorms will likely become severe from Laramie County of
southeast Wyoming across the southern two-thirds of the Nebraska
Panhandle, where the Storm Prediction Center has their slight risk
area. Maximum temperatures will be tough to call based on the
strength of the cold front and cloud cover.

Monday night...As the cold frontal band is overridden by moist flow
aloft, numerous showers and scattered thunderstorms will continue
into the evening hours, most numerous south of a Laramie to Alliance
line. Some of the storms may be severe early in the evening in this
corridor. Scattered to possibly numerous showers will continue after
midnight in the moist airmass, with chilly temperatures as 700 mb
temperatures fall to -2 Celsius. There may be some areas of fog
development in areas where rain decreases in coverage.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 147 PM MDT Sun Jun 1 2025

Multiple shortwaves will gives us precipitation
chances throughout the work week mainly in the afternoon and
evening. However, starting Wednesday we begin to have our westerly
downslope become the predominant pattern allowing temperatures to
rise from the mid 60's and into the 70's Thursday with more
widespread 70's on Friday into the weekend.

Tuesday, another shortwave swings through the intermountain west
from the early afternoon and into the evening. There looks to be a
vort max associated with this shortwave that may be the primary
means for lift. On top of the vort max there will be a little bit of
some residual moisture for the vort max to lift for some light
showers. Given the lack of real synoptic support anything severe is
not likely, however some lightning and thunder may be possible.

Wednesday into Thursday, A midlevel trough pushes through continuing
the rain chances for the Intermountain west. There should be enough
synoptic lift and well as the vorticity gradient to produce stronger
storms than Tuesday. However, model guidance shows dry air filling
into the region potentially cutting off any convection into the
overnight hours or evening if that dry air arrives sooner.

Thursday into Friday, westerly flow starts to dominate the pattern
allowing us to get a small break from the precipitation chances. Dry
air looks to start filing into the lower elevations giving us a dry
layer near the surface that may possibly not allow precipitation
from reaching the surface.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1135 AM MDT Sun Jun 1 2025

VFR conditions through this afternoon with a thunderstorm risk
starting near this evening. KRWL and KCDR look to miss these
thunderstorms and stay dry throughout this TAF period, however
KCDR may get a residual shower. KLAR and KCYS look to start
around 23z with the Nebraska terminals starting around 02z. Not
expecting a huge hail risk to aviation with these storms but
gusty outflow winds and small hail are the typical expectation
with any storm. Some high based clouds may linger overnight but
otherwise skies should clear shortly after the storms/showers
roll through. Tomorrow afternoon and evening is the severe
thunderstorm risk with hail and winds as the main threats.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...RUBIN
LONG TERM...MM
AVIATION...MM
Hazardous weather outlook, Jun 1, 12:59 PM MST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
159 PM MDT Sun Jun 1 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-022000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
159 PM MDT Sun Jun 1 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms will occur through this
evening, mainly across southeast Wyoming.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Numerous showers and scattered thunderstorms will occur Monday
afternoon through Monday night. Some storms south of a Cheyenne to
Chadron line may become severe Monday afternoon and evening,
producing large hail and damaging winds.

Scattered afternoon and evening showers and thunderstorms will be
possible each day Tuesday through Saturday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Jun 1, 2:31 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
331 PM MDT Sun Jun 1 2025

WYZ115>117-012245-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Including the cities of Bosler, Laramie, Buford, Pumpkin Vine,
Vedauwoo, Whitaker, Federal, and Horse Creek
331 PM MDT Sun Jun 1 2025

...BRIEF GUSTY WINDS POSSIBLE NEAR SHOWERS AND THUNDERSTORMS...

Showers and thunderstorms will continue to develop near the
Laramie Range this afternoon. These thunderstorms have a history
of producing brief wind gusts up to 55 MPH before dissipating.

Travelers are urged to use caution along Interstate 80, Interstate
25 south of Cheyenne, and Happy Jack Road. Sudden but brief wind
gusts may create hazardous travel conditions.

TT
Special weather statement, Jun 1, 3:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
404 PM MDT Sun Jun 1 2025

WYZ117-118-012230-
Central Laramie County WY-South Laramie Range Foothills WY-
404 PM MDT Sun Jun 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LARAMIE COUNTY THROUGH
430 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm over
North Cheyenne, or 7 miles north of Cheyenne, drifting north at 5
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Whitaker, North Cheyenne, Ranchettes, Cheyenne Regional
Airport, and Warren AFB.

This includes Interstate 25 in Wyoming between mile markers 13 and
30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4114 10469 4118 10492 4144 10492 4134 10455
TIME...MOT...LOC 2203Z 199DEG 5KT 4124 10483

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel

The radar

The Cheyenne radar (KCYS), 1 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
June 1, 3:30 PM MST to 3:40 PM MST
Where
Laramie County, 1 mi ESE of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.790

At the NWS Cheyenne office, there was accumulating pea to dime sized hail with quarters and half dollars being the largest stones found taking hail measurements.

Hail, Laramie

When
June 1, 3:47 PM MST
Where
Laramie County, 6 mi ENE of Cheyenne
Measured
1.25 in hail
Reported by
Public
Coordinates
41.173, -104.713

Public reported 1.00 to 1.25 inch diameter hail east of Cheyenne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254055, 1254056.